top of page

Hello my name is Jennifer. I am 51 years old and I live in Indiana.

Here is my story:

I was put on Paxil 20 years ago for postpartum depression. I was started at 20mg, it worked well for me at the time, but I began to have elevated liver enzymes, and a lack of ability to orgasm, and then when my mother died and I felt numb( a lack of emotions) over her death, I realized I needed to change something with the medication.

So after about 5 years of 20mg I went back to my doctors and we reduced it to 10 mg. This initially helped a bit, it was still very difficult for me to have an orgasm and my emotions were still very blunted, and when my best friend suddenly died I was still rather emotionless to the incident. So I went back to the doctors after 3 years of this and asked to be taken off the medication.

After 3 years of being on 10 mg, elevated liver enzymes, not being able to have an orgasm, and an almost complete blunting of emotions, I decided to come off.

I went to doctor for help in discontinuing the medication, her suggestion was, “take half doses for 3 months, then 1/4 doses for 2 months, and then 1/4 doses every other day.”

Well about 2 weeks into 1/4 doses every other day things went bad, in hindsight my initial withdrawals weren’t that bad, but I didn’t know any better and thought it was the return of my anxiety disorder and I “just needed the meds”.

I wish I knew what akathisia was back then, I had no idea my life was about to be upended, for the next 10 years.

My initial symptoms as I was almost off my medication were severe derealization. I didn’t know what that was at the time and was convinced I was losing my mind. And I was at the start of a very unnaturally early menopause. 39 years old I began menopause, and I am still convinced this is due to the medication. So my doc to said go back to 10mg. and I did.

However 10 mg was no longer helping at all.

I was having some windows and waves but at the time I didn’t know about any of this, let alone what a window or wave was. But The dpdr and the anxiety didn’t go, it stayed and kind of got worse, with restlessness and an urge to move my arms and face and tongue, it was truly strange. But I stayed at 10mg for about 6 weeks before I went back to see her.

I said to her, I’m not feeling back to my old self and I’m still having these strange feelings (god I wish I could have just went back there and stayed)

She said “you’re in menopause, you probably need a higher dose” so I went to 20 mg within the next 2 weeks.

The day after I took 20mg my life as I knew it ended.

I found it strange as I took 20mg in the past with no issues. So I waited.

Waiting for it to work again like it had in the past, I waited with derealization , feeling like a numbed out zombie; I waited feeling slightly psychotic and full of panic; I was still working at the time so I was semi functional, but I felt just so wrong, like a nightmare acid trip all day and night. Just not normal in any sense.

But the medication never worked again. It never helped and in fact things got so bad I would end up not being able to leave my bed for almost 2 years.

I had: burning month syndrome, akathisa, derealization, panic, intrusive thoughts, buzzing sensations in my feet, brain zaps and brain blips, possible seizure activity, double vision, tinnitus, diarrhea, skin zaps, dizziness, vertigo.

After 8 LONG months I began to taper. I stupidly held onto hope that the medication would work again like it had in the past. I thought, if I get down to 10 it should kick in again, or at the very least not give me these awful side effects.

I laugh now.

About 4 months into my (current) slow taper, at about 15 mg, the akathisia and psychotic terror kicked in. I couldn’t get out of my bed for MONTHS.

I quit my job that I went to school for 8 years to get. I went to school to become a marriage and family therapist. My masters degree was the one thing I was proudest of, I really wanted to help others, now I was a failure and could not function.

I could barely use the toilet, I was that stuck in petrified fear with intrusive thoughts that just would not quit. And I could barely stand up due to the dizziness and vertigo.

I literally became afraid of the air.

Reading each day, how do I taper “wait until your stable to cut” was all I heard, but I was never stable.

I did begin having windows during my akathisa months, and they made me even more afraid to taper, it was like “ok if I can at least have some stability maybe that means I can stabilize and go back to work and then finish my taper”

That hope made me so cautious, I continued to taper at about 1mg per year. Holding for 2 years at 10 mg hoping I could stabilize.

I finally did get to a point where I can function, take care of myself and work part time. I went to therapy and really worked on acceptance.

It’s been 9 years now. I’m on 7.5 mg of Paxil

I have great weeks of feeling 100 percent like my normal self.

But I also STILL have waves.

They are less intense and don’t last as long, but they are, hyper vigilance, anxiety and dpdr all rolled up into a nice ball of .

I am petrified of going back to those bed bound akathisa days. I mean I literally almost didn’t make it out of that. I have ptsd from that. I was actively suicidal during that time (never had suicidality in my entire life)

My last cut of .5 was in January of this year (2024). But my symptoms still feel similar to my adverse reaction.

All of this hope and holding on did me more harm than good I think, and now I really sit here in tears regretting not coming off sooner, but I was stuck in fear, I am still fearful for when I come full off this .

I hate that I am so stuck. I am afraid for what things will be like when I finally do come off the pills, am I forever damaged? Can I really fully heal?

I wish so much I would have just found a therapist all those years ago to help me with my anxiety and had learned acceptance to deal with my anxious thoughts. The cure was so much worse than the initial “disorder”

Thanks for reading.

Click here to read more accounts of stolen lives.
Jennifer

Jennifer became suicidal and bed bound from taking Paxil (Seroxat)

bottom of page